IN RECENT years, penicillamine has become an important drug in the treatment of patients with rheumatoid arthritis. Unfortunately, in approximately 35% of these individuals, severe side effects will develop, requiring withdrawal of the drug therapy.1
Cutaneous, renal, and hematologic abnormalities are the most commonly recognized untoward effects. Recently, myasthenia gravis associated with penicillamine treatment has been reported.2 A clear temporal relationship suggestive of a drug-induced effect between this neuromuscular syndrome and the administration of penicillamine and the resolution of symptoms after withdrawal of the drug therapy have been observed in most patients.
In this report, we describe a patient whose myasthenic symptoms resolved after discontinuation of the drug treatment but spontaneously recurred six months later. We also discuss the possible mechanisms of penicillamine-induced myasthenia gravis.
Report of a Case
Rheumatoid arthritis developed in a 54-year-old man in 1972. He did well while receiving aspirin until March 1978, when
Bocanegra T, Espinoza LR, Vasey FB, Germain BF. Myasthenia Gravis and Penicillamine Therapy of Rheumatoid Arthritis. JAMA. 1980;244(16):1822–1823. doi:10.1001/jama.1980.03310160038022
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: